Successful management of acute bismuth intoxication complicated with acute renal failure, seizures and acute pancreatitis in a child

J Clin Exp Invest 2018;9(3):131-134.

https://doi.org/10.5799/jcei.458761

OPEN ACCESS

Download Full Text (PDF)

Abstract

Bismuth salts, including bismuth subcitrate, are commonly used for gastrointestinal disorders. Overdose of bismuth salts can lead to renal failure. Seizures and pancreatitis have not been reported as complications of bismuth overdose and/or chelator treatment up-to-date. An 8-year-old girl was presented with history of taking 18 grams of bismuth subcitrate, headache, agitations and anuria. She was hypertensive and her serum creatinine was 6.5 mg/dL with the estimated glomerular filtration rate of 9.61 ml/min/1.73 m2. Antihypertensive drugs and hemodialysis were initiated. Fifteen hemodialysis sessions were performed during a month. At the sixth day of hospitalization dimercaptosuccinic acid (DMSA) treatment was initiated for chelating bismuth. Because of intense headache and seizures were observed after 7 days of DMSA therapy, DMSA was stopped and anticonvulsive drugs were given. Meanwhile pancreatitis was diagnosed based on ultrasound findings and increased serum lipase (maximum, 1363 IU/L) and amylase (maximum, 798 IU/L) levels. Following 10 days of anuria, polyuria developed. Clinical and laboratory findings of her returned to normal at the 35th day of hospitalization. In conclusion, seizures and pancreatitis may develop following chelator treatment for bismuth overdose. Chelation therapy should be used cautiously in bismuth intoxication.

Keywords

Bismuth intoxication, child, chelation therapy, complication, seizure, pancreatitis

References

  • Cengiz N, Uslu Y, Gök F, Anarat A. Acute renal failure after overdose of colloidal bismuth subcitrate. Pediatr Nephrol. 2005;20:1355-8.
  • Slikkerveer A, Noach LA, Tytgat GN, Van der Voet GB, De Wolff FA. Comparison of enhanced elimination of bismuth in humans after treatment with meso-2,3-dimercaptosuccinic acid and D,L-2,3- dimercaptopropane-1-sulfonic acid. Analyst 1998;123:91-2.
  • Teepker M, Hamer HM, Knake S, Bandmann O, Oertel WH, Rosenow F. Myoclonic encephalopathy caused by chronic bismuth abuse. Epileptic Disorders. 2002;4:229-33.

Citation

Ece A, Tünay Z. Successful management of acute bismuth intoxication complicated with acute renal failure, seizures and acute pancreatitis in a child. J Clin Exp Invest. 2018;9(3):131-4. https://doi.org/10.5799/jcei.458761